Texas, 2009

Hail and Damaging Winds in Texas, March 25, 2009

March 25, 2009 · NWS LCH · 3 events in 3 counties and zones

The first day in a three-day series of severe weather across southeast Texas began when a squall line of severe thunderstorms developed across central Texas during the evening hours on 3/25/09, and moved rapidly eastward across Southeast Texas. A few reports of wind damage and large hail were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

The first day in a three-day series of severe weather across southeast Texas began when a squall line of severe thunderstorms developed across central Texas during the evening hours on 3/25/09, and moved rapidly eastward across Southeast Texas. A few reports of wind damage and large hail were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Mar 25, 2:43 PM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Mar 25, 2:43 PM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
343 PM CDT WED MAR 25 2009

.DISCUSSION...
A COOL FRONT MOVED TO THE COAST THIS MORNING WITH WIDELY
SCATTERED SHOWERS DEVELOPING ALONG AND JUST BEHIND THE FRONT.
THIS LATEST FRONT THOUGH IS BEGINNING TO RETREAT TO THE NORTH AND
WILL BRING AN INCREASE CHANCE FOR SHOWERS AND THUNDERSTORMS INTO
THE OVERNIGHT HOURS. THERE IS A CHANCE TONIGHT THAT A FEW STORMS
MAY BECOME SEVERE.

TONIGHT...SHOWERS AND THUNDERSTORMS ON TAP WITH TEMPERATURES
FALLING ONLY INTO THE MID 60S MOST LOCATIONS ALTHOUGH AEX WILL
BE BIT COOLER WITH SOUTHERLY WINDS.

THE REGION TOMORROW WILL SEE WARM GULF MOISTURE STREAMING NORTHWARD
AND THE COMBINATION OF DAYTIME HEATING...MID LVL SHORTWAVE WILL
SUPPORT THUNDERSTORM DEVELOPMENT. A FEW STORMS MAY BECOME SEVERE
WITH THE GREATEST THREAT FROM WINDS AND HAIL ALTHOUGH ISOLATED
TORNADOES WILL BE POSSIBLE.

TOMORROW NIGHT AND INTO FRIDAY WILL SEE PERIODS OF SHOWERS AND
THUNDERSTORMS. ANOTHER COLD FRONT WILL MOVE THROUGH EARLY
SATURDAY MORNING AND WILL USHER IN COOLER AND DRIER AIR FOR THE
WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  65  78  66  79  52 /  50  60  40  50  40
KBPT  66  77  66  79  50 /  50  60  40  50  30
KAEX  63  78  62  79  50 /  70  60  60  50  60
KLFT  65  78  66  79  52 /  50  60  50  50  60

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&

K. KUYPER
Hazardous weather outlook, Mar 25, 4:19 AM CST, 15 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
519 AM CDT WED MAR 25 2009

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-261030-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
519 AM CDT WED MAR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL STALL ACROSS CENTRAL LOUISIANA INTO SOUTHEAST
TEXAS TODAY. THIS BOUNDARY WILL ACT AS A FOCUS FOR SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS AS UPPER LEVEL ENERGY OVERRIDES
THE AREA. A VERY MOIST AIRMASS IS IN PLACE ALONG WITH STRONG
VERTICAL WIND SHEAR WHICH COULD RESULT IN A FEW SUPERCELLULAR
STORMS THIS AFTERNOON. THE LIMITING FACTOR IS THE WIDESPREAD CLOUD
COVER WHICH COULD INHIBIT LOW LEVEL WARMING AND INSTABILITY. BEST
POTENTIAL FOR SEVERE WEATHER WILL BE ACROSS TYLER...NORTHERN
JASPER AND NEWTON COUNTIES AS WELL AS VERNON...RAPIDES...AVOYELLES
AND NORTHERN PORTIONS OF BEAUREGARD...ALLEN AND EVANGELINE
PARISHES. STORMS WILL BE CAPABLE OF PRODUCING SEVERE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES.

IN ADDITION TO THE SEVERE WEATHER THREAT...THERE IS A POSSIBILITY
OF FLOODING DUE TO HEAVY RAINS FROM TRAINING STORMS. WITH DEEP
MOISTURE OVER THE AREA...STORMS WILL BE CAPABLE OF PRODUCING VERY
HEAVY RAINS WITH RATES OF UP TO 2 TO 3 INCHES AN HOUR. IF SEVERAL
STORMS TRAIN ACROSS ANY AREA...THIS WILL LIKELY RESULT IN FLOODING
OF LOW LYING AREAS AND URBAN AREAS. THE BEST POTENTIAL WILL BE MAINLY
ALONG AND NORTH OF A LINE FROM WOODVILLE TO OAKDALE TO MARKSVILLE.

.DAYS TWO AND THREE...THURSDAY THROUGH FRIDAY
THE RISK FOR SEVERE WEATHER WILL CONTINUE AS A STRONG UPPER LEVEL
SYSTEM LIFTS ACROSS THE SOUTHERN PLAINS. THIS WILL PUSH A STRONG
COLD FRONT ACROSS THE AREA FRIDAY AFTERNOON. THE AREA WILL BE
UNDER A MOIST AND UNSTABLE AIRMASS AHEAD OF THE FRONT WITH
FAVORABLE JET DYNAMICS ALOFT. AHEAD OF THE FRONT...STORMS WILL BE
CAPABLE OF PRODUCING SEVERE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES. CONVECTION WILL EVOLVE TOWARD A SQUALL LINE AS THE
FRONT MOVES THROUGH THE AREA...WITH STRAIGHT LINE DAMAGING WINDS
THE PRIMARY THREAT.

.DAYS FOUR THROUGH SEVEN...SATURDAY THROUGH TUESDAY
COOLER DRIER AIR WILL MOVE IN BEHIND THE FRONT FOR SATURDAY AND
SUNDAY. STRONG NORTHERLY FLOW CAN BE EXPECTED IN THE WAKE OF THE
FRONT WITH SMALL CRAFT ADVISORY CONDITIONS POSSIBLE OVER THE
COASTAL WATERS SATURDAY INTO SATURDAY NIGHT. OTHERWISE...THE
POSSIBILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND
EVENING AND AT TIMES FROM THURSDAY THROUGH FRIDAY EVENING.

24

The radar

The Lake Charles radar (KLCH), 130 km away, was scanning. The volume nearest the first event began at 01:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Tyler

When
March 25, 7:28 PM CST
Where
Tyler County, 1.91 mi WNW of Hillister
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
30.680, -94.410

Tyler County Sheriff Office reported trees blown down with power outages in Ivanhoe.

Thunderstorm Wind, Jasper

When
March 25, 8:30 PM CST
Where
Jasper County, Buna
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.430, -93.970

Jasper County Sheriff Office reported trees blown down in Buna.

Hail, Jefferson

When
March 25, 9:44 PM CST
Where
Jefferson County, 2.84 mi NNW of Spindletop
Measured
0.75 in hail
Reported by
Public
Coordinates
30.060, -94.041

An industrial plant along the Neches River ESE of Beaumont reported penny size hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160528, 160529, 160527.